Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2017, 5:51 PM CDT for 4 counties in Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 5:51 PM CDT (22:51 UTC)
- Expired
- May 10, 2017, 6:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:00 PM CDT | HAIL 1 | N Independence, KS | NORTH EDGE OF INDEPENDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS53 KICT 102251
SVRICT
KSC099-125-133-205-102315-
/O.NEW.KICT.SV.W.0064.170510T2251Z-170510T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
551 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
Northern Montgomery County in southeastern Kansas...
* Until 615 PM CDT
* At 551 PM CDT, a severe thunderstorm was located near Independence,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Parsons, Independence, Chanute, Neodesha, Cherryvale, Thayer,
Altoona, Elk City, Galesburg, Bolton, Sycamore, Earlton, Parsons
Tri City Airport, Lake Parsons, Dennis, Elk City Lake, Elk City
State Park, South Mound and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3715 9579 3729 9593 3770 9553 3740 9518
TIME...MOT...LOC 2251Z 233DEG 41KT 3727 9574
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE2 follow-up statements
405
WWUS53 KICT 102259
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
559 PM CDT WED MAY 10 2017
KSC099-125-133-205-102315-
/O.CON.KICT.SV.W.0064.000000T0000Z-170510T2315Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
559 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN WILSON...NORTHWESTERN LABETTE...SOUTHWESTERN NEOSHO
AND NORTHEASTERN MONTGOMERY COUNTIES...
At 558 PM CDT, a severe thunderstorm was located 6 miles northwest of
Cherryvale, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Independence, Chanute, Neodesha, Cherryvale, Thayer,
Altoona, Galesburg, Sycamore, Earlton, Parsons Tri City Airport, Lake
Parsons, Dennis, Big Hill Lake and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3717 9574 3738 9581 3770 9553 3740 9518
TIME...MOT...LOC 2258Z 233DEG 41KT 3732 9565
HAIL...1.75IN
WIND...60MPH
$$
MCGUIRE361
WWUS53 KICT 102306
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
606 PM CDT WED MAY 10 2017
KSC099-125-133-205-102315-
/O.CON.KICT.SV.W.0064.000000T0000Z-170510T2315Z/
Wilson KS-Labette KS-Neosho KS-Montgomery KS-
606 PM CDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN WILSON...NORTHWESTERN LABETTE...SOUTHWESTERN NEOSHO
AND NORTHEASTERN MONTGOMERY COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Cherryvale,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parsons, Chanute, Cherryvale, Thayer, Galesburg, Earlton, Parsons Tri
City Airport, Lake Parsons, Dennis, South Mound and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3723 9560 3733 9569 3770 9553 3740 9518
TIME...MOT...LOC 2306Z 233DEG 39KT 3735 9557
HAIL...1.25IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:35 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 10, 3:35 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 335 PM CDT Wed May 10 2017 .SHORT TERM...(This Evening through Saturday Night) Issued at 333 PM CDT Wed May 10 2017 This Evening To Thursday Night: Forecast Highlight: Strong/severe thunderstorms with heavy rains for all areas tonight and for primarily Southeast KS Thursday & Thursday Night. A mid-upper cyclone that has been moving slowly east from Northern Baja California since Monday has moved over New Mexico this afternoon. Meanwhile, a stationary front remains parked from along the Iowa/Missouri Border, across Northern Kansas, to Southeast Colorado. The upper cyclone will continue to move slowly east with the cyclone reaching the Texas/Oklahoma Panhandle region tonight, then along the Kansas/Oklahoma border on Thursday. The low should evolve into an open wave as it moves across the Oklahoma/Arkansas Border late Thursday Night. With the mid-upper flow paralleling the front tonight and Thursday, the front should remain nearly stationary this evening. Thunderstorms will redevelop along the front tonight and may push the front slowly southeast late tonight/very early Thursday Morning. While strong/severe thunderstorms remain possible, the greatest threat has shifted to heavy rains due in no small part to echo-training. The front might reach the Southeast Kansas/Northeast Oklahoma border Thursday Afternoon and as such the greatest strong/severe thunderstorm potential would likewise shift southeast with Southeast Kansas at greatest risk Thursday and Thursday Evening as currently forecast. In fact, the strong/ severe potential may be greater for Southeast Kansas on Thu where the airmass along and southeast of the boundary destabilizes. The front's positioning will be watched closely. With the upper-deck pattern becoming more progressive, the front would accelerate Thursday Night, allowing high pressure to spread south into Kansas late Thursday Night. Friday To Saturday Night: These periods will be quiet as the afore-mentioned high pressure dominates. With the surface high's center moving east of the forecast area on Saturday, a warming trend would commence as winds become due south, albeit only 15 to 20 mph. .LONG TERM...(Sunday through Wednesday) Issued at 333 PM CDT Wed May 10 2017 The warming trend will increase considerably on Sunday and continue into mid-week, as south winds increase in response to a surface trough strengthening across the Western Plains. The next chance for showers and perhaps a few thunderstorms will return late Tuesday Night as moisture increases. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1228 PM CDT Wed May 10 2017 Scattered strong to severe convection will be possible ahead of a southward sagging cold front this afternoon through tonight. Expect reduced visibilities and ceilings in and near convection into the IFR category. Post-frontal MVFR/IFR stratus is also expected later tonight into Thursday morning across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 72 51 72 / 50 50 40 0 Hutchinson 59 68 48 72 / 60 50 30 0 Newton 59 68 49 70 / 60 50 40 0 ElDorado 60 72 51 71 / 60 50 50 0 Winfield-KWLD 61 76 52 73 / 50 50 50 10 Russell 54 63 45 73 / 70 70 10 0 Great Bend 55 64 45 72 / 70 60 10 0 Salina 58 66 47 73 / 70 60 20 0 McPherson 58 66 48 71 / 60 50 30 0 Coffeyville 65 77 55 73 / 50 60 60 10 Chanute 63 75 54 72 / 50 50 60 10 Iola 62 74 53 72 / 50 50 60 10 Parsons-KPPF 64 76 55 72 / 50 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous weather outlook, May 10, 3:54 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Wed May 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Wed May 10 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms remain possible for all areas. While half dollar-sized hail and 60 to 65 mph winds may occur, the threat for heavy rains is increasing with localized flooding resulting. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms remain possible Thursday afternoon and Thursday evening across Southeast Kansas. Isolated thunderstorms will return to the forecast next Tuesday Night and may continue through mid-week. While the risk for organized severe weather appears low at this time, a few strong thunderstorms remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 10, 4:02 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Wichita KS 402 PM CDT WED MAY 10 2017 KSZ093-094-098-102130- Cowley KS-Chautauqua KS-Elk KS- 402 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Western Elk County in southeastern Kansas... * Until 430 PM CDT * At 400 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles south of Grenola, or 8 miles north of Cedar Vale...moving northeast at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Howard, Moline, Grenola and Elk Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3712 9643 3719 9660 3755 9642 3745 9610 TIME...MOT...LOC 2102Z 212DEG 43KT 3723 9648 DARMOFAL
Special weather statement, May 10, 4:17 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT WED MAY 10 2017
KSZ093-102145-
Cowley KS-
417 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Cowley County in south central Kansas...
* Until 445 PM CDT
* At 414 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Arkansas City...moving
northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Dexter, Geuda Springs, Maple City,
Winfield City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 9715 3745 9694 3708 9654 3700 9681
3700 9715
TIME...MOT...LOC 2117Z 239DEG 49KT 3704 9705
MCGUIRESpecial weather statement, May 10, 5:00 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Wichita KS 500 PM CDT WED MAY 10 2017 KSZ093-094-098-102230- Cowley KS-Chautauqua KS-Elk KS- 500 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 530 PM CDT * At 458 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Elgin, or 8 miles west of Sedan...moving northeast at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Sedan, Cedar Vale, Moline, Grenola, Peru, Chautauqua and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3701 9653 3727 9663 3743 9628 3700 9597 TIME...MOT...LOC 2159Z 228DEG 34KT 3711 9634 MCGUIRE
Local storm report, May 10, 5:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FLOOD SEDAN 37.13N 96.18W
05/10/2017 CHAUTAUQUA KS TRAINED SPOTTER
DITCHES ARE FILLING UP BETWEEN SEDAN AND HOWARD ALONG
HIGHWAY 99. VERY HEAVY RAINFALL.
&&
ADKLocal storm report, May 10, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 7 E ARKANSAS CITY 37.07N 96.91W
05/10/2017 M2.78 INCH COWLEY KS COCORAHS
RAINFALL SINCE 7AM TODAY.
&&
ADKLocal storm report, May 10, 5:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 9 SW INDEPENDENCE 37.14N 95.83W
05/10/2017 M1.25 INCH MONTGOMERY KS TRAINED SPOTTER
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:28 AM CDT | Special Weather Statement | ICT | Harper | 47 min |
| May 10, 10:04 AM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| May 10, 10:49 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 41 min |
| May 10, 11:00 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 2 hr |
| May 10, 11:06 AM CDT | Special Weather Statement | ICT | Cowley | 39 min |
| May 10, 11:28 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 47 min |
| May 10, 12:16 PM CDT | Special Weather Statement | ICT | Neosho | 44 min |
| May 10, 1:05 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 40 min |
| May 10, 1:07 PM CDT | Special Weather Statement | ICT | Harper | 38 min |
| May 10, 2:38 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 10, 3:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 10, 3:24 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 10, 3:51 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 10, 4:02 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 10, 4:17 PM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| May 10, 5:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| May 10, 5:21 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 47 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 26 min |
| May 10, 6:17 PM CDT | Special Weather Statement | ICT | Montgomery | 28 min |
| May 10, 6:41 PM CDT | Special Weather Statement | ICT | Neosho | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.